Indiana, 2025

Damaging Winds in Indiana, April 19, 2025

April 19, 2025 · NWS IND · 14 events in 8 counties and zones

A line of thunderstorms with widespread damaging winds impacted much of the I-70 corridor with pockets of significant tree damage. An 84 mph thunderstorm wind gust was measured at the IND ASOS which was the second strongest wind gust on record for the station.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A line of thunderstorms with widespread damaging winds impacted much of the I-70 corridor with pockets of significant tree damage. An 84 mph thunderstorm wind gust was measured at the IND ASOS which was the second strongest wind gust on record for the station.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 19, 2:44 AM EST, 1 hour 3 minutes earlier. Its key messages:

  • Showers and thunderstorms this morning capable of strong winds and localized flooding.
  • Decreasing rain chance later today through tonight with more rain and potential flooding Sunday night.
  • Generally near to above normal temperatures into next week with periodic shower/storm chances.
Area forecast discussion, Apr 19, 2:44 AM EST, 1 hour 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Indianapolis IN
344 AM EDT Sat Apr 19 2025

.KEY MESSAGES...

- Showers and thunderstorms this morning capable of strong winds and
localized flooding.

- Decreasing rain chance later today through tonight with more rain
and potential flooding Sunday night.

- Generally near to above normal temperatures into next week with
periodic shower/storm chances.

&&

.MESOSCALE UPDATE...
Issued at 344 AM EDT Sat Apr 19 2025

A small MCS over central Illinois should reach the Indiana border by
around 4:30am or shortly after. Nocturnal stabilization is weak
owing to warm advection strength, and when paired with a fairly deep
and persistent wind/RIJ structure, will likely not substantially
limit strong to severe wind potential over the next couple of hours.
This MCS should maintain its intensity into central Indiana
progressing through the state between 5:00am and 8:00am, with its
east-northeastward movement at around 60 mph.

&&

.SHORT TERM (Today and tonight)...
Issued at 230 AM EDT Sat Apr 19 2025

The synoptic pattern will feature a progressive northern stream
shortwave trough and a lagging upstream southern stream trough,
along with a persistent anomalous ridge across the east. This
configuration will result in a deep subtropical moisture plume
positioned across our region through the short term period. Neutral
to slowly rising mean heights suggest limited forcing for ascent.
Most of the forcing will be from southward moving remnant cold
front.

With this pattern, boundary-parallel flow and training resulting in
excessive rainfall would be a concern. Two limiting factors exist,
however; (1) limited synoptic-scale forcing, and (2) meager
instability amidst deep saturation and poor midlevel lapse rates.
HREF probability match mean has some >1.00" QPF amounts across
portions of central Indiana, tied to remnant convection currently in
Missouri moving through early this morning. Deep layer shear and
weak instability may be enough for some organization and strong
winds, with a low probability of severe winds in the 5:00am to
9:00am time frame.

Instability should be at a minimum after initial round of weakening
convection this morning and some overturning. Diurnal
destabilization will be minimal at best and preceding morning
remnant convection will have likely helped augment the frontal
position southward, leaving weak anafrontal convection and/or light
midlevel stratiform precipitation periodically into the afternoon.

Lingering light precipitation late in the day into the overnight is
possible, but limited instability and forcing should preclude
widespread coverage or heavier amounts. Coverage could increase by
daybreak as warm advection regime strengthens preceding the next
eastward migrating mid-latitude cyclone.

&&

.LONG TERM (Sunday through Friday)...
Issued at 230 AM EDT Sat Apr 19 2025

The strongest period of forcing in the long term period, and thus
greatest rain chance, will be Sunday night into early Monday. A
frontal band of weakening convection is expected. Subsequent weak
cold advection will bring temperatures down to near normal Monday.
Weakly perturbed westerlies amidst building eastern mean heights
suggests a warming trend to around 5-10 degrees above normal and
limited opportunities for organized/widespread precipitation.

The synoptic pattern indicated in model ensemble data for the 8-14
day period looks to support above normal temperatures with near or
slightly above normal precipitation.

&&

.AVIATION (06Z TAF Issuance)...
Issued at 139 AM EDT Sat Apr 19 2025

Impacts:

- Winds continuing to gust to 20-30KT overnight
- Periodic convection developing overnight...continuing into
  Saturday morning
- MVFR conditions in heavier convection...and overall by 13Z
  Saturday...with improvement to VFR likely Saturday evening
- At least scattered showers/t-storms continue through rest of TAF
  period

Discussion:

Mainly 20-25KT gusts tonight may include a few gusts over 30KT amid
any sprinkles/isolated -RA.  Periodic convection is expected to
develop towards pre-dawn hours, exhibiting a quick WSW-ENE storm
motion.

VFR ceilings should trend to low-VFR levels as convection expands
through the overnight.  MVFR/IFR is possible in showers and
storms... with more widespread MVFR slowly arriving from the
northwest through pre-dawn hours.

Scattered to numerous showers Saturday is expected to include at
least isolated strong to possibly severe convection through 14Z.
MVFR conditions will prevail into Saturday evening, although
coverage of -SHRA will diminish slightly for Saturday afternoon.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE...BRB
SHORT TERM...BRB
LONG TERM...BRB
AVIATION...AGM
Hazardous weather outlook, Apr 19, 2:30 AM EST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
330 AM EDT Sat Apr 19 2025

INZ021-028>031-035>049-051>057-060>065-067>072-200730-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
330 AM EDT Sat Apr 19 2025

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Thunderstorms may be strong to severe into this afternoon. Damaging
winds and hail are the primary threats. Locally heavy rain is also
possible.

Showers tonight will include isolated thunder south of Interstate
70...severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered showers through Monday may contain isolated thunder for
some or all of the region.  Severe weather is not expected...although
isolated downpours are possible.

Scattered showers Thursday night through Friday night may contain
isolated thunder for some or all of the region.

.SPOTTER INFORMATION STATEMENT...

There is a low chance of formal spotter activation overnight, but
spotters are encouraged to report any strong winds or hail observed.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

AGM

In the hours before

Special weather statement, Apr 19, 3:26 AM EST, 21 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
426 AM EDT Sat Apr 19 2025

INZ051-060-190900-
Vigo IN-Sullivan IN-
426 AM EDT Sat Apr 19 2025

...Strong thunderstorms will impact portions of Vigo and northern
Sullivan Counties through 500 AM EDT...

At 425 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 9 miles northwest of Hutsonville, or 12 miles southeast
of Casey, moving northeast at 70 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fontanet, West Terre Haute, Fairbanks, Prairieton, Seelyville,
Shelburn, Graysville, Farmersburg, Pimento, Terre Haute, North Terre
Haute, Riley, Indiana State University, Prairie Creek, and Hymera.

This includes Interstate 70 between mile markers 1 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3917 8764 3917 8762 3922 8757 3925 8757
      3925 8760 3928 8761 3930 8760 3931 8762
      3934 8758 3934 8756 3935 8753 3950 8753
      3959 8724 3921 8724 3907 8759 3909 8762
      3910 8762 3911 8765 3912 8763 3914 8766
TIME...MOT...LOC 0825Z 241DEG 59KT 3921 8778

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Ryan

The radar

The Indianapolis radar (KIND), 101 km away, was scanning. The volume nearest the first event began at 08:47 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vigo

When
April 19, 3:47 AM EST
Where
Vigo County, 0.87 mi SW of Terre Haute
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.460, -87.410

Tree branches downed by thunderstorm wind gusts onto a house.

Thunderstorm Wind, Vigo

When
April 19, 3:49 AM EST
Where
Vigo County, 0.87 mi SE of Woodridge
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
39.440, -87.320

A 63 mph thunderstorm wind gust was measured at the HUF ASOS.

Thunderstorm Wind, Clay

When
April 19, 3:56 AM EST
Where
Clay County, 1.27 mi WSW of Brazil
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
39.520, -87.140

Trees damaged by thunderstorm wind gusts on the west side of Brazil.

Thunderstorm Wind, Clay

When
April 19, 3:57 AM EST
Where
Clay County, 0.53 mi E of Knightsville
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.530, -87.090

Trees downed by thunderstorm wind gusts near the intersection of US Highway 40 and County Road 100 East along with structural damage to a 3 car garage.

Thunderstorm Wind, Putnam

When
April 19, 4:09 AM EST
Where
Putnam County, 2.14 mi NNW of Cradnick Corner
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.580, -86.810

Several trees downed by thunderstorm wind gusts onto cars.

Thunderstorm Wind, Putnam

When
April 19, 4:09 AM EST
Where
Putnam County, 0.53 mi E of Greencastle Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
39.630, -86.810

A 59 mph thunderstorm wind gust was measured at the GPC AWOS.

Thunderstorm Wind, Hendricks

When
April 19, 4:28 AM EST
Where
Hendricks County, 1.59 mi E of Tilden
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.820, -86.400

Numerous trees damaged or snapped by thunderstorm wind gusts near and in the town of Brownsburg.

Thunderstorm Wind, Hendricks

When
April 19, 4:30 AM EST
Where
Hendricks County, 1.48 mi SSW of Westwood
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
39.760, -86.340

Tree downed by thunderstorm wind gusts near the intersection of Ronald Regan and US 36.

Thunderstorm Wind, Marion

When
April 19, 4:33 AM EST
Where
Marion County, (Ind)indnpls Intl Ar
Measured
73 kt (84 mph) measured gust
Reported by
ASOS
Coordinates
39.730, -86.280

An 84 mph thunderstorm wind gust was measured at the IND ASOS.

Thunderstorm Wind, Marion

When
April 19, 4:34 AM EST
Where
Marion County, 1.06 mi E of Ind Shank Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.830, -86.230

A tree was uprooted by thunderstorm wind gusts.

Thunderstorm Wind, Hamilton

When
April 19, 4:52 AM EST
Where
Hamilton County, 2.64 mi W of Durbin
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
40.050, -85.970

Trees downed by thunderstorm wind gusts through Noblesville.

Thunderstorm Wind, Madison

When
April 19, 4:53 AM EST
Where
Madison County, 0.53 mi W of Huntsville
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.000, -85.740

Multiple trees and power lines downed by thunderstorm wind gusts. Interstate 69 was briefly closed near mile marker 222 due to downed lines.

Thunderstorm Wind, Delaware

When
April 19, 5:11 AM EST
Where
Delaware County, 1.48 mi NNE of Muncie
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
40.200, -85.390

A tree was uprooted onto a house by thunderstorm wind gusts.

Thunderstorm Wind, Delaware

When
April 19, 5:18 AM EST
Where
Delaware County, 1.48 mi SSW of Albany
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.280, -85.240

Trees and or power lines downed by thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1239574, 1239575, 1239576, 1239577, 1239578, 1239579, 1239580, 1239582, 1239583, 1239585, 1239586, 1239588, 1239589, 1239590.